Connecticut, 2008

Hail and Damaging Wind in Connecticut, August 8, 2008

August 8, 2008 · NWS OKX · 2 events in 2 counties and zones

An upper level low provided sufficient instability to cause thunderstorms that reached severe limits across Fairfield and New Haven Counties on the 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

An upper level low provided sufficient instability to cause thunderstorms that reached severe limits across Fairfield and New Haven Counties on the 8th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 8, 11:33 AM EST, 3 hours 42 minutes earlier.

Area forecast discussion, Aug 8, 11:33 AM EST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
1233 PM EDT FRI AUG 8 2008

.SYNOPSIS...
A BROAD UPPER TROUGH ALONG THE EASTERN SEABOARD ASSOCIATED WITH A
CLOSED UPPER LEVEL LOW OVER EASTERN CANADA WILL REMAIN IN PLACE
THROUGH THE WEEKEND. A SERIES OF DISTURBANCES WILL SLIDE THROUGH
THE REGION...PRODUCING THE CHANCE FOR SHOWERS AND THUNDERSTORMS
DURING THE PERIOD.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ATMOSPHERE IS VERY UNSTABLE FOR AUGUST WITH LIS DROPPING TO -3 C
AND CAPES PUSHING 1500 J/KG AS OF NOON. WATER VAPOR IMAGERY HAS
WELL DEFINED UPPER SHORT WAVE OVER NY/PA BOARDER NEAR ELMIRA.

CONVECTION FIRES DUE TO HEATING BETWEEN NOON AND 1 PM.

SHORT WAVE CONVECTION REACHES NYC AROUND 5 PM.

MAIN THREAT LOOKS LIKE PULSE WITH HAIL. MODEL SOUNDINGS CONTINUE TO
SHOW DRY SUB-CLOUD LAYER...THEREFORE GUSTY WINDS AND ISOLATED
MICROBURSTS ALSO POSSIBLE. VIL OF 40 PLUS AND 50 DBZ ABOVE 23K
LOOK LIKE THE THRESHOLD FOR SVR.

POPS ARE UPPED TO CATEGORICAL WITH LESS OVER THE WATER.

STORMS SHOULD BE MOVING THIS AFTN - SO FLOODING SHOULD NOT BE AS
BAD.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
POPS TREND DOWNWARD AFTER ANY EVENING CONVECTION DIES DOWN.
SATURDAY SHOULD BE THE BEST DAY OF THE WEEKEND WITH RELATIVELY DRY
AND COOL CONDITIONS. FLAT WESTERLY FLOW IN BETWEEN SHORTWAVES
SHOULD PROVIDE DECENT WEATHER...WITH WITH SCHC POPS DUE TO COOL
TEMPS ALOFT.

SUNDAY AFTERNOON LOOKS LIKE ANOTHER ROUND OF SVR.

TEMPERATURES WILL BE NEAR OR SLIGHTLY BELOW NORMAL DURING THE
PERIOD...ESPECIALLY SUN MORNING WITH AREAS NORTH AND WEST OF THE
COAST DROPPING TO THE LOW 50S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
POTENT SHORTWAVE/CLOSED LOW NOW BEING ADVERTISED FOR LATE SUNDAY
INTO MONDAY. THE GFS BRINGS A COLD FRONT THROUGH THE REGION SUNDAY
EVENING. CLOSED LOW AND -20C AIR DIVES AS FAR SOUTH AS THE MID
HUDSON VALLEY BY 12Z MONDAY.

THE UPPER LOW IS PROGRESSIVE AND IT REPLACED BY HIGH PRESSURE BY
MIDDAY TUESDAY. YET ANOTHER WAVE PASSES THROUGH THE AREAS WED
NIGHT/THU WITH STILL SOME DISAGREEMENT IN MODEL TIMING. THE MODEL
TREND HOWEVER IS ABOUT 12 HRS SLOWER THAN 24H AGO.

&&

.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
UPPER LEVEL TROUGH CONTINUES TO REMAIN ACROSS THE REGION THROUGH
THE PERIOD WITH SHORTWAVES ROTATING THROUGH. AS A
RESULT...AFTERNOON CONVECTION IS VERY LIKELY.

SCATTERED CONVECTION FIRES BY 17Z...BUT BULK OF THE CONVECTION
OCCURS IN NYC METRO BETWEEN 20 AND 24Z AS SHORTWAVE MOVES IN FROM
THE WEST. SURE LOOKS LIKE A BAD DAY.

NW FLOW TODAY...BUT LOCAL SEA BREEZE POSSIBLE AT KJFK...KBDR AND KGON.

OUTLOOK FOR 12Z SATURDAY THROUGH TUESDAY...MAINLY VFR CONDITIONS
EXPECTED. A PERSISTENT UPPER LOW HOWEVER...WILL RESULT IN THE
POSSIBILITY OF AFTERNOON AND EVENING CONVECTION THROUGH SUNDAY.
THIS COULD RESULT IN SUB VFR CONDITIONS AT TIMES. HIGH PRESSURE IS
EXPECTED TO BUILD IN FROM THE WEST ON MONDAY WITH A MINIMAL THREAT
OF SHOWERS AND THUNDERSTORMS MONDAY AND TUESDAY.

&&

.MARINE...
A SERIES OF DISTURBANCES WILL MOVE ACROSS THE WATERS AS AN UPPER
LEVEL TROUGH REMAINS IN PLACE OVER THE EASTERN SEABOARD THROUGH THE
WEEKEND. EXPECT AT LEAST A CHANCE OF SHOWERS AND THUNDERSTORMS OVER
THE WATERS THROUGH THE PERIOD. ANY THUNDERSTORMS THAT DEVELOP WILL
BE CAPABLE OF PRODUCING GUSTY WINDS...HAIL...FREQUENT LIGHTNING AND
LOCALLY HIGHER SEAS. IN ADDITION...VISIBILITIES WILL BE LOWERED IN
AREAS OF HEAVY RAIN.

A COLD FRONT WILL MOVE ACROSS THE WATERS LATE SUN...THEN SFC HIGH
PRES BUILDS EAST FOR THE START OF THE NEW WEEK.

WINDS AND WAVES WILL GENERALLY REMAIN BELOW SCA CRITERIA...EXCEPT IN
AREAS OF THUNDERSTORMS.

&&

.HYDROLOGY...
LESS LIKELY FLOOD THREAT TODAY. PWS HAVE FALLEN INTO THE 0.5 TO
0.75 RANGE. LOCALIZED HEAVY SHOWERS STILL POSSIBLE...WITH BEST
THREAT OF FLOODING PROBLEMS IN AREAS WITH POOR DRAINAGE.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...BS
NEAR TERM...JST
SHORT TERM...BS
LONG TERM...BS
AVIATION...JST
MARINE...BC
HYDROLOGY...BS
Hazardous weather outlook, Aug 8, 1:57 AM EST, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
257 AM EDT FRI AUG 8 2008

CTZ005>012-NJZ002>006-011-NYZ067>081-091100-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
257 AM EDT FRI AUG 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...FRIDAY

AFTERNOON THUNDERSTORMS ARE POSSIBLE...SOME OF WHICH MAY PRODUCE
STRONG GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-091100-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
257 AM EDT FRI AUG 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON THUNDERSTORMS ARE POSSIBLE...SOME OF WHICH MAY PRODUCE
STRONG GUSTY WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Local storm report, Aug 8, 1:57 PM EST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
257 PM EDT FRI AUG 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     TSTM WND DMG     2 SE SOUTHBURY          41.47N 73.20W
08/07/2008                   NEW HAVEN          CT   LAW ENFORCEMENT

            LARGE TREE BRANCHES DOWN ON KETTLETOWN ROAD. TIME
            ESTIMATED FROM RADAR.

0419 PM     TSTM WND DMG     2 S SOUTHBURY           41.46N 73.22W
08/07/2008                   NEW HAVEN          CT   LAW ENFORCEMENT

            LARGE TREE BRANCHES DOWN ON NORTH GEORGES HILL ROAD. TIME
            ESTIMATED FROM RADAR.

0739 PM     TSTM WND DMG     NEW CANAAN              41.14N 73.49W
08/07/2008                   FAIRFIELD          CT   TRAINED SPOTTER

            TREE DOWN ON MERRITT PARKWAY ON SOUTH SIDE COVERING ONE
            LANE. TIME ESTIMATED FROM RADAR.

&&

JM
Special weather statement, Aug 8, 2:15 PM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
315 PM EDT FRI AUG 8 2008

CTZ005-006-009-010-NYZ068-070-082015-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN
WESTCHESTER-PUTNAM-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
315 PM EDT FRI AUG 8 2008

...STRONG THUNDERSTORMS WILL IMPACT FAIRFIELD...NEW HAVEN...PUTNAM
AND WESTCHESTER COUNTIES...

AT 313 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEW
PRESTON TO YORKTOWN HEIGHTS...AND MOVING SOUTHEAST AT 27 MPH.

HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND
WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

NV
Special weather statement, Aug 8, 2:37 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
337 PM EDT FRI AUG 8 2008

NJZ002>006-011-NYZ071>077-082030-
BERGEN-BRONX-EASTERN PASSAIC-ESSEX-HUDSON-KINGS (BROOKLYN)-NASSAU-NEW
YORK (MANHATTAN)-QUEENS-RICHMOND (STATEN IS.)-SOUTHERN
WESTCHESTER-UNION-WESTERN PASSAIC-
337 PM EDT FRI AUG 8 2008

...STRONG THUNDERSTORMS WILL IMPACT BERGEN...BRONX...ESSEX...
HUDSON...KINGS (BROOKLYN)...NEW YORK (MANHATTAN)...PASSAIC...
QUEENS...RICHMOND (STATEN ISLAND)...SOUTHERN WESTCHESTER...UNION AND
WESTERN NASSAU COUNTIES...

AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM POMPTON
LAKES TO EDISON...AND MOVING EAST AT 32 MPH.

HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND
WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

NV
Special weather statement, Aug 8, 2:42 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
342 PM EDT FRI AUG 8 2008

CTZ006>008-010>012-082045-
NORTHERN MIDDLESEX-NORTHERN NEW HAVEN-NORTHERN NEW LONDON-SOUTHERN
MIDDLESEX-SOUTHERN NEW HAVEN-SOUTHERN NEW LONDON-
342 PM EDT FRI AUG 8 2008

...STRONG THUNDERSTORM WILL IMPACT MIDDLESEX...SOUTHEASTERN NEW HAVEN
AND SOUTHWESTERN NEW LONDON COUNTIES...

AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEW HAVEN...AND MOVING EAST AT 23 MPH.

HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND
DAMAGING WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

NV
Special weather statement, Aug 8, 2:53 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
353 PM EDT FRI AUG 8 2008

NYZ079-081-082100-
NORTHEAST SUFFOLK-SOUTHEAST SUFFOLK-
353 PM EDT FRI AUG 8 2008

...STRONG THUNDERSTORMS WILL IMPACT SUFFOLK COUNTY...

AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
SERIES OF STRONG THUNDERSTORMS NEAR RIVERHEAD...AND MOVING SOUTHEAST
AT 19 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND WINDS UP TO 40
MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

NV
Special weather statement, Aug 8, 3:04 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
404 PM EDT FRI AUG 8 2008

CTZ005-009>012-NJZ003-NYZ069>071-082100-
BERGEN-NORTHERN FAIRFIELD-NORTHERN WESTCHESTER-ROCKLAND-SOUTHERN
FAIRFIELD-SOUTHERN MIDDLESEX-SOUTHERN NEW HAVEN-SOUTHERN NEW
LONDON-SOUTHERN WESTCHESTER-
404 PM EDT FRI AUG 8 2008

...STRONG THUNDERSTORMS WILL IMPACT FAIRFIELD...MIDDLESEX...NORTHERN
BERGEN...ROCKLAND...SOUTHEASTERN NEW HAVEN...SOUTHERN NEW LONDON AND
WESTCHESTER COUNTIES...

AT 359 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KILLINGWORTH TO
SLOATSBURG...AND MOVING SOUTHEAST AT 25 MPH.

HEAVY RAIN...FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND
WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

NV

The radar

The Brookhaven radar (KOKX), 75 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, New Haven

When
August 8, 3:15 PM EST
Where
New Haven County, 2.05 mi ENE of Meriden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.538, -72.762

Quarter size hail was reported near the intersection of I-91 and I-691.

Thunderstorm Wind, Fairfield

When
August 8, 3:38 PM EST
Where
Fairfield County, Stratford
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
41.200, -73.150

Numerous trees were reported down in Stratford.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2008Every state in 2008This day in weather historyWarnings in Connecticut, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131514, 131515.